Arizona, 2011

Wildfire in Arizona, June 1 to 30, 2011

June 1 to 30, 2011 · NWS FGZ · 1 event in 1 county or zone

The Wallow Fire started on May 29, 2011 from an abandoned campfire in the Bear Wallow Wilderness in northern Greenlee County about 24 miles southwest of Alpine, Arizona. The fire spread into Apache County on June first.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Wallow Fire started on May 29, 2011 from an abandoned campfire in the Bear Wallow Wilderness in northern Greenlee County about 24 miles southwest of Alpine, Arizona. The fire spread into Apache County on June first. Red Flag conditions caused fire spreads of 8 and 12 miles on different days. This fire eventually burned 538,049 total acres in eastern Arizona and western New Mexico (15,397 acres in New Mexico). In Apache County, 313,103 acres burned in Apache County (WFO Flagstaff's CWA). Containment (the fire did not spread any more) was achieved by the end of June and the fire was controlled (declared out) on July 13th. Over 6,000 people were employed to fight this fire at a cost of over $100,000,000! It became the largest fire in Arizona history. In all, there were 32 residences destroyed, 5 residences damaged, 4 commercial properties destroyed, 36 outbuildings destroyed, 1 damaged outbuilding, and one vehicle destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 1, 9:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 9:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST WED JUN 1 2011

.SYNOPSIS...LOW PRESSURE WILL APPROACH ARIZONA FROM THE NORTHWEST
TODAY AND THURSDAY BRINGING STRONGER WINDS TO THE REGION. WARM...DRY
AND BREEZY CONDITIONS WILL CONTINUE INTO THE WEEKEND AS LOW PRESSURE
OFF THE CALIFORNIA COAST INTERACTS WITH BUILDING HIGH PRESSURE OVER
TEXAS.

&&

.DISCUSSION...THE SUBTROPICAL JET IS STREAMING ACROSS ARIZONA TODAY
PRODUCING EXTENSIVE HIGH CLOUDS. ADDITIONALLY...A LOW PRESSURE
TROUGH MOVING ACROSS THE WESTERN STATES TODAY WILL BRING WINDY
SOUTHWESTERLIES TO NORTHERN ARIZONA TODAY WITH WIND GUSTS EXCEEDING
OUR 40 MPH WIND ADVISORY CRITERIA IN SOME LOCATIONS. A WIND ADVISORY
HAS BEEN ISSUED THIS AFTERNOON UNTIL 8 PM MST.

OVERALL THE MORNING FORECAST GRIDS LOOK GOOD...INCREASED SKY COVER
AMOUNTS TO BETTER MATCH THE HIGH CLOUD COVER ON SATELLITE.

&&

.PREVIOUS DISCUSSION...LOW PRESSURE OVER THE WEST COAST AND STRONG
HIGH PRESSURE OVER THE SOUTHERN GULF STATES WILL KEEP AZ UNDER A DRY
SOUTHERLY FLOW FOR THE NEXT SEVERAL DAYS. A DISTURBANCE ROTATING
THROUGH THE WEST COAST TROUGH WILL ENHANCE SOUTHWEST WINDS WEDNESDAY
AFTERNOON WITH THE STRONGEST WINDS EXPECTED IN THE LATE AFTERNOON
HOURS AS THE DISTURBANCE APPROACHES THE GREAT BASIN. A LOW END WIND
ADVISORY IS IN EFFECT FOR THE KAIBAB/COCONINO PLATEAUS AND AREAS
NORTHEAST OF THE MOGOLLON RIM WEDNESDAY AFTERNOON THROUGH EARLY
EVENING. A RED FLAG WARNING IS ALSO IN EFFECT FOR CRITICAL FIRE
WEATHER...SEE DISCUSSION BELOW FOR DETAILS.

THE WEST COAST TROUGH WILL CONTINUE MOVING THROUGH THE GREAT BASIN
ON THURSDAY FOR ANOTHER ROUND OF GUSTY AFTERNOON WINDS AS ANOTHER
DISTURBANCE ROTATES THROUGH. WIND GUSTS APPEAR TO BE SLIGHTLY
STRONGER ON THURSDAY AND ANOTHER WIND ADVISORY IS LIKELY FROM THE MOGOLLON
RIM NORTHEASTWARD.

FRIDAY THROUGH SUNDAY...ANOTHER LOW PRESSURE SYSTEM WILL BECOME
NEARLY STATIONARY OFF THE CALIFORNIA COAST WITH THE PERSISTENT HIGH
PRESSURE RIDGE BUILDING OVER TEXAS. AS A RESULT...EXPECT CONTINUED
SEASONABLY WARM...DRY AND BREEZY CONDITIONS THROUGH THE WEEKEND WITH
A SLIGHT CHANCE FOR HIGH BASED THUNDERSTORMS ON SUNDAY FOR OUR
EASTERN-MOST FORECAST ZONES.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS UNDER SCATTERED TO BROKEN MID TO HIGH LEVEL
CLOUDS. WINDS WILL INCREASE THROUGH THE MORNING HOURS BECOMING
SOUTHWEST AT 20-25 KT GUSTING TO 35 KT BY THE AFTERNOON. WINDS WILL
WEAKEN AFTER SUNSET BUT PRESSURE GRADIENTS WILL BE STRONG ENOUGH FOR
LOCALLY GUSTY WINDS THROUGH THE NIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TODAY AND THURSDAY...HIGH PRESSURE OVER THE SOUTHERN
UNITED STATES AND LOW PRESSURE ALONG THE WEST COAST WILL COMBINE TO
BRING STRONG AND DRY SOUTHWEST FLOW TO NORTHERN ARIZONA. THE
COMBINATION OF WARM TEMPERATURES AND DRY AIR MASS WILL RESULT IN
VERY LOW AFTERNOON HUMIDITY VALUES. AS A RESULT...EXPECT CRITICAL
FIRE WEATHER CONDITIONS FOR MOST OF NORTHERN ARIZONA TODAY AND AGAIN
ON THURSDAY.

FRIDAY THROUGH SUNDAY...HIGH PRESSURE WILL SLOWLY BUILD OVER THE
SOUTHWEST UNITED STATES WITH WARMING DAYTIME TEMPERATURES AND LOW
RELATIVE HUMIDITY VALUES. LOW PRESSURE ALONG THE WEST COAST OF THE
UNITED STATES WILL ENSURE THAT BREEZY DAYTIME CONDITIONS WILL
CONTINUE OVER NORTHERN ARIZONA. CRITICAL FIRE WEATHER CONDITIONS
WILL STILL BE POSSIBLE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 11 AM TO 8
PM MST TODAY FOR ZONES AZZ104>117-138>140.

WIND ADVISORY FROM NOON TO 8 PM MST TODAY FOR
AZZ004-006-007-011>014-039-040.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR ZONES AZZ107-109>117-138>140.

&&

PUBLIC.....................BOHLIN / KD
AVIATION/FIRE WX...........DL / MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jun 1, 3:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST WED JUN 1 2011

AZZ004>018-037>040-020300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
345 AM MST WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TODAY ACROSS NORTHERN ARIZONA. EXPECT
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 40 MPH IN MANY
AREAS. A WIND ADVISORY IS IN EFFECT NORTH OF THE MOGOLLON RIM THIS
AFTERNOON AND EARLY EVENING. AS THE COMBINATION OF STRONG WINDS
AND VERY LOW RELATIVE HUMIDITIES WILL ALSO RESULT IN CRITICAL FIRE
WEATHER CONDITIONS...A RED FLAG WARNING IS IN EFFECT FOR MOST OF
CENTRAL AND NORTHERN ARIZONA AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS AND DRY CONDITIONS ARE LIKELY AGAIN THURSDAY...AND A
FIRE WEATHER WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTHERN
ARIZONA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, White Mountains

When
June 1, 2:00 PM MST to June 30, 11:59 PM MST
Where
White Mountains forecast zone
Property damage
$58 million
Reported by
Park/Forest Service
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Wallow Fire entered Apache County around 200 PM on June first. The fire burned a total of 313,103 acres in Apache County. The fire did not spread after June 30th (it was contained). The fire was declared out (controlled) on July 13th. It cost an estimated 58 million dollars to fight the fire in Apache County alone.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318290.